Texas, 2012

Damaging Winds in Texas, August 10 to 11, 2012

August 10 to 11, 2012 · NWS EWX · 7 events in 3 counties and zones

A very hot day in South Central Texas made the atmosphere conditionally unstable and a weak moisture convergence boundary added enough lift to produce thunderstorms. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A very hot day in South Central Texas made the atmosphere conditionally unstable and a weak moisture convergence boundary added enough lift to produce thunderstorms. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 10, 3:48 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 10, 3:48 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 PM CDT FRI AUG 10 2012

.UPDATE...
TEXT PRODUCTS AND GRIDS UPDATED FOR SVR TSTM WATCH 572. PRIMARY
THREAT WILL BE DAMAGING WIND GUSTS.

$&

.PREV DISCUSSION... /ISSUED 240 PM CDT FRI AUG 10 2012/

DISCUSSION...
WITHIN THE PAST COUPLE OF HOURS...ISOLATED TO SCATTERED CU CLOUDS
HAVE FORMED ACROSS THE HILL COUNTRY/ESCARPMENT AREA AND ALONG THE
COASTAL PLAINS OF SOUTHEAST TEXAS. MAXIMUM TEMPERATURES ACROSS
SOUTH CENTRAL TEXAS TO REACH THE LOWER TO MID 100S AND NEAR 100
OVER THE HILL COUNTRY. IT'S GOING TO FEEL EVEN HOTTER AROUND 3 PM
TO 6 PM AS HEAT INDEX VALUES NEAR THE 105 MARK.

AS THE AFTERNOON PROGRESSES...ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ACROSS THE HILL COUNTRY WHILE MOVING SOUTHWARD ACROSS TWO
THIRDS OF SOUTH CENTRAL TEXAS LATE THIS AFTERNOON AND PART OF THE
EVENING. IF THESE STORMS DO FORM...AS A CONVERGENCE ZONE SETS UP
ACROSS THE HILL COUNTRY...COUPLED WITH HOT CONDITIONS...STRONG WINDS
OF 40 TO 50 MPH ARE POSSIBLE AS THE STORM DOWNDRAFT RUSHES TO THE
SURFACE.

AFTER THIS EVENING...CHANCES FOR RAIN WILL BE LIMITED TO NIL AS
UPPER LEVEL RIDGE REGAINS CONTROL OF SOUTH CENTRAL TEXAS WEATHER
CONDITIONS FOR THE NEXT SEVERAL DAYS. THE UPCOMING WEEKEND IS GOING
TO BE HOT AND DRY WITH SATURDAY AND SUNDAY HIGHS EXPECTED TO BE
NEAR AND ABOVE TRIPLE DIGITS. DRY CONDITIONS ARE ANTICIPATED
MONDAY AND TUESDAY AND NOT AS HOT. THE UPPER RIDGE IS PROGGED TO
WEAKEN BY THE MIDDLE OF NEXT WEEK AS IT SHIFTS SOUTHEASTWARD AND
OVER EAST TEXAS BY WEDNESDAY THROUGH FRIDAY. THIS WILL ALLOW
TROPICAL MOISTURE TO MOVE ACROSS THE COASTAL PLAINS AND SOUTH
CENTRAL TEXAS FOR A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS FROM
THE SECOND PART OF NEXT WEEK INTO NEXT SATURDAY.

FIRE WEATHER...
WITH HIGH TEMPERATURES TRENDING A FEW DEGREES HOTTER THAN EXPECTED...
COUPLED WITH A CONVERGENCE ZONE ALONG THE ESCARPMENT...ISOLATED
THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS AND OUTFLOWS LATE
THIS AFTERNOON AND THIS EVENING. WITH LOW COVERAGE WILL CONSIDER
THIS AS ELEVATED FIRE WEATHER CONDITIONS...ALONG WITH THE ONGOING
TRENDS OF LATE AFTERNOON DRYNESS AND EARLY EVENING WIND MAXIMUMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76 102  76 100  75 /  10  -   -   -   10
AUSTIN BERGSTROM INTL AIRPORT  73 102  73 100  73 /  10  -   -   -   10
NEW BRAUNFELS MUNI AIRPORT     73 102  73  99  72 /  20  -   -   -   -
BURNET MUNI AIRPORT            74 102  76 102  75 /  -   -   -   -   -
DEL RIO INTL AIRPORT           80 106  81 106  80 /  10  -   -   -   -
GEORGETOWN MUNI AIRPORT        74 101  76 100  75 /  -   -   -   -   10
HONDO MUNI AIRPORT             74 103  74 101  72 /  20  -   -   -   -
SAN MARCOS MUNI AIRPORT        74 103  73 100  73 /  10  -   -   -   10
LA GRANGE - FAYETTE REGIONAL   76 101  77  97  77 /  20  10  -   10  10
SAN ANTONIO INTL AIRPORT       77 103  77 100  76 /  10  -   -   -   -
STINSON MUNI AIRPORT           76 105  75 102  74 /  20  -   -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Aug 10, 3:34 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
434 PM CDT FRI AUG 10 2012

TXZ171>173-183>194-202>209-217>225-228-111200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
434 PM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON INTO THIS EVENING...ACROSS ALL BUT EXTREME NORTHERN
PARTS OF SOUTH CENTRAL TEXAS. THE MAIN THREAT WILL BE DAMAGING
WIND GUSTS OF 40 TO 60 MPH. SMALL HAIL IS ALSO POSSIBLE.

ISOLATED THUNDERSTORMS WITH BRIEF WIND GUSTS OF 4O TO 60 MPH
COULD MAKE WILDFIRES DIFFICULT TO CONTROL.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON INTO
EARLY THIS EVENING ACROSS THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS
PLATEAU DUE TO LOW RELATIVE HUMIDITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY THROUGH TUESDAY
AFTERNOONS INTO EARLY EACH EVENING ACROSS THE RIO GRANDE PLAINS AND
SOUTHERN EDWARDS PLATEAU DUE TO LOW RELATIVE HUMIDITIES.

CONDITIONS MAY APPROACH HEAT ADVISORY CRITERIA BOTH SATURDAY AND SUNDAY
AFTERNOONS ALONG THE RIO GRANDE PLAINS.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 10, 2:36 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 PM CDT FRI AUG 10 2012

TXZ193-194-102100-
BASTROP-LEE-
336 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND WESTERN
LEE COUNTIES UNTIL 400 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF FEDOR...OR 11 MILES EAST OF
ELGIN...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAIGE...
  CIRCLE D-KC ESTATE...
  CAMP SWIFT...
  MCDADE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 10, 3:18 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 PM CDT FRI AUG 10 2012

TXZ191-206-102145-
COMAL-HAYS-
418 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMAL AND WESTERN
HAYS COUNTIES UNTIL 445 PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF FISCHER...OR 7 MILES WEST OF
WIMBERLEY...MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WIMBERLEY...
  CANYON LAKE DAM...
  FISCHER...
  CANYON CITY...
  SATTLER...
  STARTZVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Aug 10, 3:41 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CDT FRI AUG 10 2012

TXZ189-190-206-102230-
BLANCO-COMAL-KENDALL-
441 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMAL...SOUTHWESTERN
BLANCO AND EASTERN KENDALL COUNTIES UNTIL 530 PM CDT...

AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BLANCO...MOVING SOUTH AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TWIN SISTERS...
  KENDALIA...
  GUADALUPE RIVER STATE PARK...
  SPRING BRANCH...
  BERGHEIM...
  ANHALT...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Aug 10, 3:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
445 PM CDT FRI AUG 10 2012

TXZ186-189-102215-
KENDALL-KERR-
445 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERR AND
NORTHWESTERN KENDALL COUNTIES UNTIL 515 PM CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF CYPRESS CREEK...OR 8 MILES
NORTHEAST OF KERRVILLE...MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KERRVILLE...
  COMFORT...
  CYPRESS CREEK...
  KERRVILLE STATE PARK...
  CENTER POINT...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Austin/San Antonio radar (KEWX), 36 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Comal

When
August 10, 3:50 PM CST
Where
Comal County, 1.38 mi ESE of Fischer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
29.960, -98.250

A thunderstorm produced wind gusts estimated at 58 mph that blew over several large Oak trees.

Thunderstorm Wind, Comal

When
August 10, 4:13 PM CST
Where
Comal County, 2.83 mi SSE of Hunter
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.760, -98.020

A thunderstorm produced wind gusts estimated at 60 mph.

Thunderstorm Wind, Bexar

When
August 10, 4:30 PM CST
Where
Bexar County, 0.92 mi NE of Woodlawn Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.460, -98.510

A thunderstorm produced wind gusts estimated at 75 mph near the Medical Center in San Antonio. The wind blew down large tree limbs and power lines.

Thunderstorm Wind, Bexar

When
August 10, 4:30 PM CST
Where
Bexar County, 0.92 mi NE of Woodlawn Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
29.460, -98.510

A thunderstorm produced wind gusts estimated at 60 mph near the Medical Center and I-10 in San Antonio. The wind blew roofing material off an office building that broke some windows.

Thunderstorm Wind, Comal

When
August 10, 4:30 PM CST
Where
Comal County, 0.6 mi E of New Braunfels
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
29.700, -98.120

A thunderstorm produced wind gusts estimated at 58 mph that blew a three foot diameter tree onto a house in New Braunfels.

Thunderstorm Wind, Bexar

When
August 10, 4:43 PM CST
Where
Bexar County, 0.92 mi NE of Woodlawn Lake
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.460, -98.510

A thunderstorm produced wind gusts estimated at 58 mph three miles south of the San Antonio International Airport.

Thunderstorm Wind, Edwards

When
August 11, 5:45 PM CST
Where
Edwards County, 9.05 mi NE of Rocks Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
30.110, -100.110

A thunderstorm produced wind gusts estimated at 58 mph that damaged or destroyed several outbuildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397822, 397824, 397826, 397830, 397831, 397833, 397835.